Format

Send to

Choose Destination
Arch Dermatol. 2006 Feb;142(2):198-202.

Interstitial granulomatous dermatitis associated with the use of tumor necrosis factor alpha inhibitors.

Author information

1
Department of Dermatology, University of Maryland, Baltimore 21201, USA. adeng@som.umaryland.edu

Abstract

BACKGROUND:

Tumor necrosis factor alpha (TNF-alpha) has been implicated in the pathogenesis of numerous inflammatory and autoimmune disorders. Accordingly, TNF-alpha inhibitors, such as thalidomide, infliximab (Remicade), adalimumab (Humira), and etanercept (Enbrel), have been used with success in the treatment of autoimmune disorders, including psoriasis, rheumatoid arthritis, inflammatory bowel diseases, and lymphoproliferative disorders. Although anti-TNF-alpha therapy is safe and well tolerated, various adverse cutaneous reactions have been reported.

OBSERVATIONS:

We encountered 5 patients who developed erythematous annular plaques on the trunk and extremities while receiving 4 different medications with inhibitory activity against TNF-alpha. One patient was treated with lenalidomide (Revlimid) for multiple myeloma, 2 received infliximab, and 1 received etanercept for severe rheumatoid arthritis; the last patient was in a clinical trial of adalimumab for psoriatic arthritis. Skin biopsy specimens revealed diffuse interstitial granulomatous infiltrates of lymphocytes, histiocytes, and eosinophils, palisading degenerated collagen. Withdrawal of the medications led to complete resolution of the skin lesions.

CONCLUSION:

Interstitial granulomatous dermatitis should be considered in the differential diagnosis of skin lesions occurring in the setting of anti-TNF-alpha therapy.

PMID:
16490847
DOI:
10.1001/archderm.142.2.198
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center